Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 18, NWS Medford, OR

July 5, 2015Modoc County, California

NWS Medford, OR issued this severe thunderstorm warning at Jul 5, 2015, 5:54 PM PDT for Modoc County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2015, 5:54 PM PDT (00:54 UTC)
Expired
Jul 5, 2015, 6:30 PM PDT
In force
36 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Modoc County, CA

The radar

The Medford radar (KMAX), 122 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2905 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WUUS56 KMFR 060054
SVRMFR
CAC049-060130-
/O.NEW.KMFR.SV.W.0018.150706T0054Z-150706T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
554 PM PDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MODOC COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 630 PM PDT

* AT 554 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7
  MILES NORTH OF TIONESTA...OR 39 MILES SOUTHEAST OF KLAMATH FALLS.
  THIS STORM WAS NEARLY STATIONARY.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  WEST CENTRAL MODOC COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4167 12135 4177 12143 4187 12128 4175 12113
TIME...MOT...LOC 0054Z 250DEG 3KT 4175 12134 

$$

STOCKTON
1 follow-up statement
653 
WWUS56 KMFR 060132
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
632 PM PDT SUN JUL 5 2015

CAC049-060142-
/O.EXP.KMFR.SV.W.0018.000000T0000Z-150706T0130Z/
MODOC CA-
632 PM PDT SUN JUL 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MODOC COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4167 12135 4177 12143 4187 12128 4175 12113
TIME...MOT...LOC 0131Z 250DEG 3KT 4175 12134 

$$

FB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:13 PM PDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 5, 3:13 PM PDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
313 PM PDT SUN JUL 5 2015

.DISCUSSION...SATELLITE IMAGERY TODAY SHOWS THE MEDFORD CWA IN BETWEEN TWO
REGIMES...WITH A CUTOFF LOW OFFSHORE FROM CA AND A WEAK BOUNDARY TO
THE NORTH. GOOD ATMOSPHERIC STRETCHING IS OCCURRING WITH EAST WINDS
ALOFT ON THE WEST HALF OF THE FORECAST AREA AND WEST WINDS ALOFT ON
THE EAST SIDE OF THE FORECAST AREA. THIS DEFORMATION ZONE IS A
FAVORABLE AREA FOR THUNDERSTORMS...POTENTIALLY STRONG TO
SEVERE...AND EAST OF THE CASCADES IS WHERE THE DEEPEST MOISTURE
IS TO SUPPORT SCATTERED THUNDERSTORMS. A RED FLAG WARNING AT
RFWMFR CONTINUES THROUGH THIS EVENING FOR PARTS OF NORTHERN
CALIFORNIA...AND PORTIONS OF KLAMATH AND LAKE COUNTIES. A MASS OF
CLOUDS PRESENT EARLIER TODAY IS BEGINNING TO CLEAR FROM SOUTH TO
NORTH AND IS RESULTING IN INCREASED SUNSHINE AND ENHANCED
INSTABILITY.

TONIGHT...STORMS SHOULD DIMINISH AS MOISTURE IN THE ATMOSPHERE
BECOMES LIMITED AND DIURNAL OVERNIGHT STABILITY TAKES HOLD. ON
MONDAY THERE IS SOME LINGERING MOISTURE...BOTH SFC MOISTURE FROM
RECENT RAINS AND MID LEVEL MOISTURE...BUT THE MID LEVEL MOISTURE
WILL BE LESS THAN TODAY. PERHAPS THE MOST CHALLENGING ASPECT OF
THE THUNDERSTORM FORECAST TOMORROW IS THE FACT THAT THE MODELS
ARE NOT SHOWING A GOOD TRIGGER FOR MONDAY AFTERNOON.
TYPICALLY...ITS DIFFICULT TO GET SCATTERED THUNDERSTORMS WITH WEAK
TRIGGERS. THEREFORE...WE ARE MAINTAINING A FIRE WEATHER WATCH FOR
TOMORROW AT RFWMFR AND WILL LET THE MIDSHIFT TAKE ONE MORE LOOK AT
THINGS BEFORE DECIDING ON PRODUCTS. WE HAVE FOCUSED THE BEST
POTENTIAL FOR SCATTERED THUNDERSTORMS OVER THE CASCADES NORTH OF
CRATER LAKE...AND JUST TO THE EAST...WHERE MID LEVEL MOISTURE
VALUES OF 50- 60% ALIGN WITH INSTABILITY.

ON MONDAY NIGHT AND TUESDAY THE WEATHER PATTERN BECOMES EVEN MORE
ACTIVE...WITH SOLID EAST SOUTHEAST FLOW ALOFT...AND VERY HIGH
PRECIPITABLE WATERS OF 1 INCH+ ALONG AND WEST OF THE CASCADES. THESE
ARE ANOMALOUSLY HIGH VALUES...AND WITH MODELS NOW ON THE SECOND DAY
OF SHOWING THIS SCENARIO...WE HAVE INCREASED POPS AND QPF FOR
MUCH OF THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA. WEDNESDAY
SHOWS A SIMILAR PATTERN...BUT WITH FOCUS OF INSTABILITY AND
MOISTURE A BIT FURTHER SOUTH. THERE IS CERTAINLY A GOOD CHANCE FOR
MUCH OF THE FORECAST AREA...FROM THE UMPQUA DIVIDE SOUTH...TO SEE
A THUNDERSTORM SOMETIME BETWEEN TUESDAY AND WEDNESDAY. IN
FACT...WE HAVE THUNDERSTORM CHANCES ALL THE WAY TO THE COAST FROM
MONDAY NIGHT INTO TUESDAY. ON THURSDAY THE UPPER LOW FINALLY
SLOWLY PUSHES INLAND...WHICH THE MODELS HAVE BEEN FAIRLY
CONSISTENT IN SHOWING THE PAST FEW DAYS...BUT THIS MAINTAINS
FAVORABLE DYNAMICS AND INSTABILITY OVER THE AREA THROUGH FRIDAY
BEFORE WEST WINDS ALOFT BEGIN TO STABILIZE AND DRY THINGS OUT ON
SATURDAY FROM WEST TO EAST. THE WEEKEND MAY SIGNAL A BREAK FROM
THE STEADY CHANCES OF THUNDERSTORMS...BUT SOUTHERLY FLOW REBOUNDS
ON SUNDAY BASED ON THE LATEST GFS RUN.

&&

.AVIATION...FOR THE 05/18Z TAF CYCLE...ALONG THE COAST...IFR CIGS
ALONG THE COAST AND OFFSHORE WILL MOVE BACK ONSHORE SUNDAY
EVENING...THEN BURN BACK TO THE COAST BY LATE MORNING MONDAY.
OVER THE REMAINDER OF THE AREA...VFR CONDITIONS WILL PREVAIL
THROUGH MONDAY...BUT ISOLATED TO SCATTERED THUNDERSTORMS WILL
PERSIST INTO THIS EVENING FROM THE CASCADES EAST AND SISKIYOUS
SOUTH.

&&

.MARINE...UPDATED 310 AM PDT SUNDAY 4 JULY 2015...SEAS AND WINDS
WILL REMAIN RELATIVELY LOW THROUGH THE MIDDLE OF NEXT WEEK AT
LEAST. IN THE NEAR-TERM...STRATUS AND FOG WILL AFFECT THE COASTAL
WATERS THROUGH SUNDAY. WINDS WILL SWITCH FROM SOUTHERLY TO NORTH
TO NORTHWESTERLY BY TUESDAY. WINDS AND SEAS WILL STAY BELOW
ADVISORY CRITERIA THROUGH THE WEEK. /SVEN

&&

.FIRE WEATHER...UPDATED 300 PM PDT SUNDAY 5 JULY 2015...AFTERNOON
AND EVENING THUNDERSTORMS ARE LIKELY EVERY DAY DURING THE COMING
WEEK.  ACTIVITY WILL BE SLIGHTLY LESS WIDESPREAD MONDAY...BUT WILL
INCREASE TUESDAY AND WEDNESDAY. THE FAVORED AREA THIS AFTERNOON AND
EVENING IS OVER NORTHERN CALIFORNIA...WHERE CLEARING IS ALLOWING
SURFACE HEATING.  ON MONDAY ACTIVITY WILL BE MOSTLY OVER THE HIGHER
TERRAIN FROM THE CASCADES EAST AND SISKIYOUS SOUTH. TUESDAY AND
WEDNESDAY WILL SEE GREATER COVERAGE. EVEN THE COASTAL AREA MAY SEE
SOME THUNDERSTORMS IN THAT TIME FRAME. THE ACTIVITY WILL GRADUALLY
SHIFT TO THE EAST SIDE TOWARD THE END OF THE WEEK.

TEMPERATURES WILL REMAIN HOT MONDAY...BUT WILL START TO COOL
TUESDAY. TEMPERATURES WILL APPROACH SEASONAL VALUES TOWARD THE END
OF THE WEEK.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ623>625.
     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR ORZ623>625.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
     CAZ280-281-284-285.
     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR CAZ285.

PACIFIC COASTAL WATERS...NONE.

NSK/NSK/JRS

In the hours before

Special weather statement, Jul 5, 3:44 PM PDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
344 PM PDT SUN JUL 5 2015

CAZ080-052315-
WESTERN SISKIYOU COUNTY-
344 PM PDT SUN JUL 5 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SISKIYOU COUNTY...

AT 343 PM PDT...A STRONG THUNDERSTORM WAS OVER GREENVIEW...OR 21
MILES SOUTHWEST OF YREKA...MOVING NORTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM. A FEW LIGHTNING STRIKES WILL ALSO OCCUR WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ETNA AND GREENVIEW.

LAT...LON 4153 12276 4144 12289 4151 12304 4163 12292
TIME...MOT...LOC 2243Z 130DEG 14KT 4151 12292

FB
Special weather statement, Jul 5, 3:58 PM PDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
358 PM PDT SUN JUL 5 2015

ORZ026-028-052330-
JACKSON COUNTY-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
358 PM PDT SUN JUL 5 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JACKSON
AND WESTERN KLAMATH COUNTIES...

AT 356 PM PDT...AN AREA OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SURVEYOR MOUNTAIN CAMPGROUND TO NEAR HYATT LAKE
CAMPGROUND...AND MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SURVEYOR MOUNTAIN CAMPGROUND...BUCK PRAIRIE NORDIC TRAILS...HOWARD
PRAIRIE...PEDERSON SNOW PARK...HYATT LAKE CAMPGROUND AND HOWARD
PRAIRIE RECREATION AREA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF YOU ARE ON A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4243 12205 4231 12250 4208 12254 4226 12208
TIME...MOT...LOC 2256Z 211DEG 13KT 4230 12215 4216 12250

FB
Special weather statement, Jul 5, 4:35 PM PDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
435 PM PDT SUN JUL 5 2015

ORZ026-028-060030-
JACKSON COUNTY-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
435 PM PDT SUN JUL 5 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON COUNTY...

AT 434 PM PDT...A STRONG THUNDERSTORM WAS NEAR KENNEDY MEADOWS...OR
7 MILES SOUTHWEST OF ASHLAND...MOVING NORTH AT 10 MPH. WIND GUSTS UP
TO 40 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH SEVERAL LIGHTNING
STRIKES.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...TALENT...SQUAW LAKES RECREATION SITE...KENNEDY MEADOWS...
CANTRALL BUCKLEY COUNTY PARK...MCKEE BRIDGE RECREATION SITE...WOODRAT
MOUNTAIN...RUCH...MOUNT ASHLAND SNOW PARK...GROUSE GAP SNOW PARK AND
PHOENIX.

LAT...LON 4202 12266 4203 12307 4224 12308 4228 12272
TIME...MOT...LOC 2334Z 171DEG 8KT 4213 12284

FB
Local storm report, Jul 5, 4:49 PM PDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
449 PM PDT SUN JUL 5 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       3 WNW KLAMATH FALLS     42.23N 121.83W
07/05/2015  M0.80 INCH       KLAMATH            OR   TRAINED SPOTTER

            OBSERVER LOCATION KLAMATH FALLS.

&&

NWS MEDFORD OR
IRIS SYSTEM
Special weather statement, Jul 5, 5:29 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
529 PM PDT SUN JUL 5 2015

ORZ028-060100-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
529 PM PDT SUN JUL 5 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JACKSON AND SOUTHWESTERN
KLAMATH COUNTIES...

AT 527 PM PDT...A STRONG THUNDERSTORM WAS OVER FOURMILE LAKE
CAMPGROUND...OR 27 MILES NORTHEAST OF ASHLAND...MOVING EAST AT 15
MPH. HEAVY RAIN AND OCCASIONAL LIGHTNING CAN BE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FOURMILE LAKE CAMPGROUND...MOUNT MCLOUGHLIN TRAILHEAD...SUMMIT
SNOWPARK...GREAT MEADOW SNOW PARK AND HIGHWAY 140 NEAR LAKE OF THE
WOODS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4243 12239 4251 12234 4241 12205 4232 12209
TIME...MOT...LOC 0027Z 287DEG 22KT 4243 12227

FB

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:42 PM PDTSevere Thunderstorm WarningMFRSiskiyou33 min
Jul 5, 6:18 PM PDTSevere Thunderstorm WarningMFRSiskiyou27 min
Jul 5, 6:30 PM PDTSpecial Weather StatementMFRSiskiyou60 min
Jul 6, 2:20 AM PDTRed Flag WarningMFRModoc, Siskiyou17 hr
Jul 6, 2:45 PM PDTRed Flag WarningMFRSiskiyou56 hr
Jul 6, 3:25 PM PDTSpecial Weather StatementMFRModoc35 min
Jul 6, 4:04 PM PDTSpecial Weather StatementMFRModoc26 min

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.